Disseminated cryptococcal disease during treatment with idelalisib and corticosteroids for follicular lymphoma

Paul J. Hengeveld, Eva de Jongh, Peter E. Westerweel, Mark David Levin

Research output: Contribution to journalArticleAcademicpeer-review

4 Citations (Scopus)
26 Downloads (Pure)

Abstract

A patient on a regimen of idelalisib and corticosteroids for a relapse of follicular lymphoma presented to our emergency ward with a fever of unknown origin. Despite the initiation of broad-spectrum antibiotics and fluids, the patient's clinical condition deteriorated. Eventually, a diagnosis of disseminated cryptococcosis was established and immunophenotyping revealed complete absence of circulating B and CD4+-T lymphocytes, and a markedly diminished CD8+-T lymphocyte count. In this case, treatment with idelalisib and corticosteroids likely resulted in profound lymphopenia and the first reported instance of disseminated cryptococcosis under this regimen. After the withdrawal of idelalisib and steroids and initiation of antifungal therapy, lymphocyte counts partially recovered. After clinical improvement, the patient could be discharged from the hospital. This case highlights that the combination of idelalisib and corticosteroids can cause significant immunocompromise and opportunistic infections. Additionally, we illustrate the rate of lymphocyte reconstitution after withdrawal from idelalisib and corticosteroids.

Original languageEnglish
JournalBMJ Case Reports
Volume13
Issue number7
DOIs
Publication statusPublished - 5 Jul 2020

Bibliographical note

Publisher Copyright:
© BMJ Publishing Group Limited 2020. Re-use permitted under CC BY. Published by BMJ.

Fingerprint

Dive into the research topics of 'Disseminated cryptococcal disease during treatment with idelalisib and corticosteroids for follicular lymphoma'. Together they form a unique fingerprint.

Cite this